Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 61, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 15, 2023, 3:12 PM EDT for 4 counties in Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2023, 3:12 PM EDT (19:12 UTC)
- Expired
- Jul 15, 2023, 3:38 PM EDT
- In force
- 26 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cuyahoga County, OH, Medina County, OH, Portage County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 32 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:50 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 15, 2:50 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 250 PM EDT Sat Jul 15 2023 .SYNOPSIS... Low pressure enters the Ohio Valley today and will bring showers and thunderstorms across the region this afternoon and evening. High pressure will briefly build south of the area Sunday. A cold front will move southeastward across the area early this week. && .NEAR TERM /THROUGH SUNDAY/... Showers will continue to track east across the area this afternoon and into this evening as a trough pushes east across the region. Convection is struggling to develop west of I-71 thanks to widespread cloud cover/precipitation and low instability, but starting to see convection trying to develop east of I-71 where there's better (but still marginal) instability. At this point, today's best chance of thunder will lie in the eastern half of the area. Latest forecast soundings indicate that the environment will be primed for locally heavy rain and perhaps localized flooding in urban and low-lying areas. The severe threat is limited, but instability and shear may be sufficient for isolated damaging wind gusts and perhaps large hail. Expect precip to move into NW PA by early evening with most shower activity exiting to the east near or shortly after midnight tonight. Scattered light showers may persist across the eastern half of the CWA through early Sunday morning and a few showers may develop during peak diurnal heating, but precip chances are low. Smoke from upstream Canadian wildfires will likely result in smoke pushing across the area during the day Sunday, so introduced haze to the forecast with this update. Previous Discussion... An active near term period in store as the SPC has placed the entirety of the forecast area in a Day 1 Marginal Risk (Level 1/5) Outlook. Additionally, the WPC has placed the region in a Marginal Risk (Level 1/4) for their Day 1 Excessive Rainfall Outlook. Currently a line of showers and thunderstorms continue to move eastward from Indiana/Michigan into western Ohio early this morning. Most of the showers in Indiana have gradually weakened as they move into more stable air. Still anticipating for the line to continue to weaken as it moves into a less favorable area. However, cannot rule out an isolated thunderstorm to move into extreme western Ohio this morning. Upper level shortwave and deep troughing move over the forecast area today and will allow for showers and isolated areas of thunderstorms to move through the forecast area. These showers and storms will build west to east and continue into the afternoon and evening. In terms of severe threats, the main hazards areawide will be damaging wind gusts and severe hail. There is an isolated tornado threat across the extreme eastern zones of the forecast area where the best shear looks to set up. As for rainfall, current storm total QPF amounts are generally between 0.5 and 0.75 inches. PWAT values across the area will be rather high as they range between 1.5-1.75 inches with some model soundings hinting at PWATs approaching 2 inches. Will have to watch for any areas of isolated flooding, especially locations in northwest Ohio who received a fair amount of rainfall from storms late Friday night. High temperatures today will vary across the forecast area due to cloud cover gradually increasing from west to east. Locations in the west will be generally cloudy through the day and see highs in the mid to upper 70s. Locations where cloud cover moves in later in the afternoon will undergo a period of daytime heating and see highs in the low to mid 80s. Overnight lows tonight will drop into the mid to upper 60s areawide. We'll remain fairly cloudy but dry through the bulk of Sunday as the upper shortwave and surface low exit eastward and surface high pressure builds south of the area. Highs in the low to mid 80s will be common areawide Sunday with another night of lows in the mid 60s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Sunday night should start dry for the entire forecast area as a surface ridge will be in place across the upper Ohio Valley with a wedge of dry air in the low levels that will hinder any new convective development. However, unsettled weather will return quickly for Monday as a larger upper trough will enter the Great Lakes region and allow for a low pressure system and associated cold front to sweep through the region. The thermodynamic environment should recover somewhat on Monday and warmer temperatures and good moisture should return to the area ahead of the front and be sufficient for showers and thunderstorms to be likely for most folks. However, not sure if the environment can recover enough for there to be a strong to severe storm concern. High temperatures will peak early on Monday right ahead of any afternoon convection. The cold front will move across the area and the upper trough will begin to move east. High pressure will build into the region for Monday night into Tuesday and have a dry forecast for a window. Temperatures on Tuesday will be cooler than normal, perhaps just touching 80 degrees for a few locations. For Tuesday night, there appears to be an MCS that will develop across the central United States with some strong energy rounding the solid ridge over the southwestern US. The trajectory of any complex will be close to the forecast area late Tuesday night and have some low PoPs for now, but there is low confidence in this forecast at this time. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... Very low confidence mid-to-late week forecast across the area with several conditional moving parts across the Great Lakes region. An upper trough will be exiting the region to the east and some generally ridging should enter overhead on Wednesday. However, there is a considerable amount of feedback in the guidance this morning with a remnant MCS that will move through the central United States on Tuesday and seems to approach the forecast area at the onset of the long term forecast period. Of course, this is quite conditional at this point and have capped PoPs at chance for now. If a feature like this moves into the area there could be early showers and storms on Wednesday, but it will eliminate rain chances later on, so there's a timing element here as well. An upper trough will move into the Great Lakes region on Thursday and will be a good synoptic forcing agent, but efficiency in generating new convection will be dependent on thermodynamics left in place after any of Wednesday's convection and have more chance PoPs for now. The upper trough should start departing on Friday and rain/storm chances appear to trend down for the weekend for now. Temperatures will fluctuate based on when convection hits and highs will be near normal or slightly below, but generally near/above 80 degrees. && .AVIATION /18Z Saturday THROUGH Thursday/... Widespread showers are moving across the area with patches of MVFR and IFR ceilings and visibilities present in heavier pockets of rain. Opted for prevailing MVFR within showers, but amendments may be needed if heavier rain is moving over a terminal. The thunder threat is isolated at this point so will need to monitor radar and satellite trends this afternoon and make amendments if needed. Otherwise, most precip should exit Ohio at some point after midnight tonight with showers possibly lingering near KERI through mid morning Sunday. MVFR and isolated IFR ceilings and/or visibilities may develop at eastern terminals overnight. Smoke from upstream Canadian wildfires will likely result in haze and/or smoke across most of the area during the day Sunday, which could produce non-VFR visibilities. Wind direction will be variable with wind speeds 10 knots or less through much of tonight before westerly flow develops early Sunday morning. Winds will likely increase a few knots by the end of the TAF period. Outlook...Non-VFR in scattered showers and thunderstorms Sunday night through Monday night and again on Wednesday. && .MARINE... Offshore flow will be favored immediately this morning ahead of a line of showers with some embedded thunder. As this feature and broad low pressure moves across the lake, flow will become more onshore by afternoon. More showers and storms should develop this afternoon/evening and may briefly bring southerly winds back before westerly winds set up for tonight. In short, mariners today should expect showers and some storms with variable wind directions and some choppy wave action may be expected. A ridge will build from the south for Sunday and southwest flow will be favored across the lake with dry conditions. Weak low pressure with a cold front will move across the lake on Monday and southwest flow will pick up ahead of this feature, perhaps enough for a brief, marginal Small Craft Advisory headline. West to northwest flow will be favored behind this system for Tuesday as high pressure returns to the region. As high pressure passes to the east, southerly flow will be favored again and a mid-week unsettled pattern will bring shower/storm chances again to the lake. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Iverson NEAR TERM...Iverson/Maines SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Maines MARINE...Sefcovic
Hazardous weather outlook, Jul 15, 4:13 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 413 AM EDT Sat Jul 15 2023 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-160815- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 413 AM EDT Sat Jul 15 2023 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms Saturday afternoon and evening could produce damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 2:34 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
234 PM EDT Sat Jul 15 2023
OHZ020-021-151915-
Summit OH-Medina OH-
234 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of eastern Medina and
west central Summit Counties through 315 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chippewa Lake, or near Medina, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Akron, Medina, Cuyahoga Falls, Brunswick, Wadsworth, Rittman,
Creston, Chippewa Lake, Norton, Fairlawn, Seville, Westfield Center,
Gloria Glens Park, Chippewa-On-The-Lake, Montrose-Ghent, Briarwood
Beach and Pigeon Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4126 8186 4127 8185 4115 8155 4098 8172
4099 8193
TIME...MOT...LOC 1834Z 209DEG 16KT 4104 8184
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KahnSpecial weather statement, Jul 15, 3:01 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
301 PM EDT Sat Jul 15 2023
OHZ011-020-021-151945-
Summit OH-Medina OH-Cuyahoga OH-
301 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of northeastern Medina,
south central Cuyahoga and northern Summit Counties through 345 PM
EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wadsworth, or 8 miles east of Medina, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Akron, Medina, Parma, Cuyahoga Falls, Brunswick, North Royalton,
Hudson, Wadsworth, Twinsburg, Streetsboro, Macedonia, Stow, Broadview
Heights, Brecksville, Seven Hills, Hinckley, Fairlawn, Independence,
Northfield and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4111 8189 4140 8171 4128 8139 4120 8139
4104 8173
TIME...MOT...LOC 1901Z 221DEG 18KT 4113 8171
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KahnThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:51 PM EDT | Special Marine Warning | CLE | 39 min | |
| Jul 14, 9:26 PM EDT | Special Marine Warning | CLE | 64 min | |
| Jul 14, 9:53 PM EDT | Special Weather Statement | CLE | Ottawa | 67 min |
| Jul 14, 10:40 PM EDT | Special Marine Warning | CLE | 65 min | |
| Jul 14, 10:57 PM EDT | Special Weather Statement | CLE | Sandusky | 63 min |
| Jul 15, 2:34 PM EDT | Special Weather Statement | CLE | Medina | 41 min |
| Jul 15, 3:01 PM EDT | Special Weather Statement | CLE | Summit | 44 min |
| Jul 15, 3:19 PM EDT | Special Weather Statement | CLE | Huron | 26 min |
| Jul 15, 4:16 PM EDT | Special Weather Statement | CLE | Ashtabula, Geauga | 44 min |
| Jul 15, 4:36 PM EDT | Special Weather Statement | CLE | Ashtabula | 39 min |
| Jul 15, 4:48 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake | 42 min |
| Jul 15, 4:57 PM EDT | Tornado Warning | CLE | Ashtabula | 34 min |
| Jul 15, 5:05 PM EDT | Special Marine Warning | CLE | 85 min | |
| Jul 15, 5:28 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 38 min |
| Jul 15, 6:35 PM EDT | Areal Flood Advisory | CLE | Ashtabula | 5 hr |
| Jul 15, 7:03 PM EDT | Areal Flood Advisory | CLE | Erie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.